Third-generation hydroxyethyl starch causes dose-dependent coagulopathy in patients undergoing off-pump coronary artery bypass with continuation of preoperative aspirin

Go Kusumoto, Midoriko Higashi, Kenji Shigematsu, Ken Yamaura

Research output: Contribution to journalArticlepeer-review

Abstract

Background: We aimed to evaluate the effect of third-generation hydroxyethyl starch (6% HES 130/0.4) on hemostasis and perioperative blood loss in patients undergoing off-pump coronary artery bypass (OPCAB) with continuation of preoperative aspirin. Methods: Forty-nine consecutive patients, who underwent OPCAB at a single institution between November 1, 2014 and March 31, 2016, were included. Coagulation tests, including thromboelastometry and clinical data of all patients, retrospectively were collected from anesthesia and medical records. Results: The total amount of intraoperative crystalloid and HES was 2057.5 ± 771.6 mL (N = 32) and 1090.6 ± 645.0 mL (N = 32), respectively. In the coagulation pathway, the change ratio of fibrinogen concentration, prothrombin time, and fibrinogen thromboelastometry-maximum clot firmness (FIBTEM-MCF) significantly correlated with HES (P < 0.001, P = 0.00131, and P < 0.001, respectively), but not with crystalloid. In the coagulation pathway concerning interaction with platelets, the change ratio of platelet count, extrinsic thromboelastometry-clotting formation time (EXTEM-CFT), and EXTEM-MCF significantly were correlated with HES (P < 0.001, P < 0.001, and P < 0.001, respectively), but not with crystalloid. At chest closure, the hematocrit decreased in a dose-dependent manner with HES (P < 0.001), but not with crystalloid administration. There was an association between the change ratio of hematocrit and EXTEM-MCF (P = 0.00122). However, intra-postoperative blood loss was not correlated with HES 130/0.4 or crystalloid administration. Conclusion: We found that 6% HES 130/0.4 prolonged coagulation testing in a dose-dependent manner due to hemodilution but did not increase blood loss in patients undergoing OPCAB with continuation of preoperative aspirin.

Original languageEnglish
Pages (from-to)E849-E854
JournalHeart Surgery Forum
Volume24
Issue number5
DOIs
Publication statusPublished - Sep 8 2021

All Science Journal Classification (ASJC) codes

  • Surgery
  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Third-generation hydroxyethyl starch causes dose-dependent coagulopathy in patients undergoing off-pump coronary artery bypass with continuation of preoperative aspirin'. Together they form a unique fingerprint.

Cite this